Louisiana, 2003

Damaging Winds in Louisiana, May 3, 2003

May 3, 2003 · NWS JAN · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 2:30 AM CST, 10 minutes earlier.

Area forecast discussion, May 3, 2:30 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SAT MAY 03 2003

DO NOT SEE ANY MAJOR CHANGES TO THE CURRENT FORECAST PACKAGE. MODELS
CONTINUE TO SHOW A WET PATTERN THROUGH NEXT WEEKEND.

THE FRONT SEEMS TO BE JUST NORTH OF A LINE FROM KMLU TO KGLH...WHERE
THUNDERSTORMS CONTINUE TO DEVELOP. THUNDERSTORMS WERE DEVELOPING
OVER THE EASTERN ZONES...PROBABLY ALONG SOME LEFT OVER OUTFLOW
BOUNDARY. THE FRONT HAS NOT MOVED VERY MUCH IN THE LAST 24
HOURS...DO NOT EXPECT THE LINE OF THUNDERSTORMS TO MOVE THROUGH
ENTIRE CWA. MODELS SHOW THE FRONT STALLING OVER THE CENTRAL MS
TONIGHT AND LIFTING NORTH BY SUNDAY MORNING AS THE SURFACE LOW OVER
SW MS CONTINUES TO TRACK NE OUT OF THE AREA. THE ETA SOUNDING FOR
TONIGHT WAS VERY CLOSE TO ACTUAL...EXPECT SOME DRYING LATER TODAY
AND TONIGHT AS THE FRONT GOES THROUGH...WILL BACK OFF ON THE POPS.
MAY ADD SEVERE WORDING TODAY...ATMOSPHERE REMAINS UNSTABLE. DPTS
WERE NEAR 70 IN MOST AREAS WITH MSAS LI VALUES AROUND -5.

THE NEXT FRONT SHOULD DROP INTO THE AREA LATE SUNDAY/EARLY
MONDAY...WITH ETA SOUNDINGS SHOWING GOOD VALUES. WILL PROBABLY
CONTINUE LIKELY POPS FOR MONDAY...ESPECIALLY NORTH. THIS FRONT ALSO
STALLS OVER THE AREA...WITH THE AVN DEVELOPING A SURFACE OVER S TX
AND MOVING UP THE BOUNDARY BY MID WEEK. CHANCE POPS STILL GOOD
THROUGH THE EXTENDED. THE GFS CONTINUES TO PLOT SIGNIFICANT QPF JUST
NORTH OF THE AREA TUESDAY/WEDNESDAY. SOUTHWEST FLOW ALOFT SETS UP BY
SUNDAY NIGHT...WITH A STEADY FLOW OF MOISTURE AND A STALLED
FRONT...HEAVY RAIN IS A GOOD POSSIBILITY. THE SURFACE LOW MOVES OFF
TO THE NORTHEAST AROUND WEDNESDAY. A FEW SHORTWAVES SHOULD MOVE
THROUGH THE AREA BY THE END OF THE WEEK...SO RAIN CHANCES OK.

WILL GO WITH AVN/MEX GUIDANCE THROUGH THE EXTENDED FOR TEMPS AND
WINDS.

PRELIMINARY NUMBERS...
JAN 085/064 087/068 083 42255
MEI 087/061 086/068 084 42255

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 8:48 PM CST, 5 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED
OUT...OTHERWISE...

A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL
SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED
WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED
STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3
PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING.

AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AND BECOME ONLY ISOLATED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY
AFTERNOON.

BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN
FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE
THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND
STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM
DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST
RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY
HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC
INFORMATION.

BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP
WITH A STALLED FRONT REMAINING NEAR THE REGION.

...DAYS FOUR THROUGH SEVEN...
THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY.  UPPER LEVEL
JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN
PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A
CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS
BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER
FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG
THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 3, 12:16 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    TOOMSUBA                  MS   1.00 INCH HAIL
05/03/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
May 3, 2:40 AM CST
Where
Richland County, Archibald
Measured
55 kt (63 mph) estimated sustained
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
32.350, -91.783

Several powerlines were blown down.

Thunderstorm Wind, Franklin

When
May 3, 2:50 AM CST
Where
Franklin County, Baskin
Measured
55 kt (63 mph) estimated sustained
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
32.267, -91.750

Several powerlines were blown down.

Thunderstorm Wind, Franklin

When
May 3, 2:55 AM CST
Where
Franklin County, 1 mi E of Crowville
Measured
55 kt (63 mph) estimated sustained
Property damage
$50,000
Reported by
UTILITY COMPANY
Coordinates
32.250, -91.567

Several powerlines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356973, 5356974, 5356975.